Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#287075] of Hubert Bray

Papers Published

  1. Bray, HL; Jauregui, JL, A geometric theory of zero area singularities in general relativity, Asian Journal of Mathematics, vol. 17 no. 3 (2013), pp. 525-560, International Press of Boston, ISSN 1093-6106 [arXiv:0909.0522v1], [doi]
    (last updated on 2022/07/05)

    The Schwarzschild spacetime metric of negative mass is well-known to contain a naked singularity. In a spacelike slice, this singularity of the metric is characterized by the property that nearby surfaces have arbitrarily small area. We develop a theory of such \zero area singularities" in Riemannian manifolds, generalizing far beyond the Schwarzschild case (for example, allowing the singularities to have nontrivial topology). We also dene the mass of such singularities. The main result of this paper is a lower bound on the ADM mass of an asymptotically at manifold of nonnegative scalar curvature in terms of the masses of its singularities, assuming a certain conjecture in conformal geometry. The proof relies on the Riemannian Penrose inequality [9]. Equality is attained in the inequality by the Schwarzschild metric of negative mass. An immediate corollary is a version of the positive mass theorem that allows for certain types of incomplete metrics. © 2013 International Press.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320